Can My Drugs be Causing Osteoporosis?

Medicine  pills

Osteoporosis is a progressive condition that causes bones to become weak, thin, and brittle as they lose calcium and mass, making them more prone to breakage and other damage. The bones lose density as the process that reforms bone tissue loses pace with the process that breaks it down. The primary causes of osteoporosis are aging and changes in hormone or vitamin-D levels, but certain medications can also cause or accelerate the illness.

Oral steroids are one such medication that can lead to reduced bone density; they may also be known as glucocorticoids or simply steroids, and they’re often used for their anti-inflammatory properties to treat everything from asthma to arthritis. Steroids administered through inhalation may have the same effect, but it’s more likely to occur when taken in high doses over an extended period of time. In any case, bone health should be observed while taking steroid treatments.

Anti-convulsive medications used to treat seizure disorders, such as carbamazepine, can also lead to osteoporosis, but not all anti-seizure medicine carries this risk. In these cases, the condition itself – such as epilepsy – also increase make you more susceptible to bone loss.

People being treated for illnesses that cause fluid-retention, such as heart failure, are often treated with diuretics, which fall into two categories: loop diuretics increase the kidney’s secretion of calcium, which speeds the weakening of bones, and thiazide diuretics, which have the opposite effect, acting as protection against it as long as they’re taken.

Those who regularly take antacids that contain aluminum to manage the pain of heartburn may also have an increased chance of developing osteoporosis, if they take them in high doses for a year or more.

Drugs that alter or suppress hormone levels, especially estrogen, may cause or speed bone loss. These drugs may be given in treatment for endometriosis or breast cancer.

Before stopping any medication or changing your dosage, be sure to consult with your doctor.


This entry was posted in Archives